zbMATH — the first resource for mathematics

Distribution of integral lattice points in an ellipsoid with a Diophantine center. (English) Zbl 1327.11066
In this paper, the authors present some asymptotic values of the normalised deviations of the number of lattice points inside a rational ellipsoid \(E_t^M( \alpha)\in\mathbb{R}^n\), with centre \(\alpha\). Let \[ E_t^M(\alpha)=\left \{x\in \mathbb{R}^n:Q_M(x-\alpha)\leq t^2\right \},\qquad t\in\mathbb{R}_{>0}, \] where \(Q_M\) is the quadratic form with corresponding positive definitive symmetric \(n\times n\) matrix \(M\), and where the central vector \(\alpha\) is said to be of “Diophantine type \(\kappa\)” if there exists a constant \(c_0>0\), such that \[ \left |\alpha-\frac{m}{q}\right |>\frac{c_0}{q^\kappa}\quad \text{for all}\,\,\, m\in\mathbb{Z}^n,\,\,\, \text{and}\,\,\, q\in \mathbb{N}. \] Then denoting by \(N_M(t)=\#\left \{\mathbb{Z}^n\cap E_t^M(\alpha)\right \}\), the number of lattice points inside the ellipsoid \(E_t^M(\alpha)\), and by \(|E^M_t|\) the \(n\)-dimensional volume of the ellipsoid \(E^M_t\) (which is independent of the choice of \(\alpha\)), the authors consider the asymptotics of the normalised deviation \(F_M(t)\) defined by \[ F_M(t)=\frac{N_M(t)-\left |E^M_1\right |t^n}{t^{(n-1)/2}},\qquad \text{as}\,\,\, t\rightarrow \infty, \] as well as the normalised deviation \(S_M(t,\eta)\) of the number of lattice points inside the shell between the elliptic spheres of radii \(t\) and \(t+\eta\) given by \[ S_M(t,\eta)=\frac{N_M(t+\eta)-N_M(t)-\left |E^M_1\right |\left ((t+\eta)^n-t^n\right )}{\sqrt{\eta}\,\,t^{(n-1)/2}},\qquad \text{as}\,\,\, t\rightarrow \infty\,\,\,\text{and as}\,\,\,\eta \rightarrow 0. \] For \(\eta\geq 0\), and provided that there exists some \(L>0\) such that \(T^{-L}<\eta\ll1\), it is shown (Theorem 1.2) that \[ \mathop{\text{lim}}_{T\rightarrow \infty}\langle F_M\rangle_T=0,\qquad \text{and}\qquad \mathop{\text{lim}}_{T\rightarrow \infty}\langle S_M(\cdot\,,\eta)\rangle_T=0. \] With the constraints \(n\geq 2\); \(\alpha\in \mathbb{R}^n\) a vector of Diophantine type \(\kappa <(n-1)/(n-2)\); \(({\alpha},1)\in \mathbb{R}^{n+1}\) a vector whose components are linearly independent over \(\mathbb{Q}\); \(M=\text{diag}(a_1,\ldots a_n)\) a diagonal matrix with entries in \(\mathbb{N}\), and \(\eta\gg T^{-\gamma}\) for some \(\gamma\in (0,1)\), it is also shown (Theorem 1.5) that \[ \mathop{\text{lim}}_{T\rightarrow \infty}\langle |S_M(\cdot\,,\eta)|^2\rangle_T=n|E_1^M|,\qquad \text{as}\,\,\, \mu\rightarrow 0. \] In translating the ellipsoid from the origin to a Diophantine vector, exponential sums appear in the expansion of the counting function \(N_M(t)\). The mean square limits of these exponential sums are considered, yielding further results and extending a previous result of J. Marklof on Euclidean balls to some ellipsoids [Acta Arith. 117, No. 4, 353–370 (2005; Zbl 1075.11023)].
11P21 Lattice points in specified regions
11H06 Lattices and convex bodies (number-theoretic aspects)
11L07 Estimates on exponential sums
37C40 Smooth ergodic theory, invariant measures for smooth dynamical systems
42B05 Fourier series and coefficients in several variables
Full Text: DOI arXiv
[1] Bleher, P.; Bourgain, J., Distribution of the error term for the number of lattice points inside a shifted ball, (Analytic Number Theory, vol. 1, Allerton Park, IL, 1995, Progr. Math., vol. 3, (1996), Birkhäuser), 141-153 · Zbl 0866.11056
[2] Bleher, P.; Dyson, F., Mean square value of exponential sums related to representation of integers as sum of two squares, Acta Math., 68, 3, 71-84, (1994) · Zbl 0915.11048
[3] Kang, H.; Sobolev, A. V., Distribution of integer lattice points in a ball centred at a Diophantine point, Mathematika, 56, 118-134, (2010) · Zbl 1252.11075
[4] Lion, G.; Vergne, M., The Weil representation, Maslov index and theta series, Progr. Math., vol. 6, (1980), Birkhäuser · Zbl 0444.22005
[5] Marklof, J., Pair correlation densities of inhomogeneous quadratic forms, II, Duke Math. J., 115, 409-434, (2002) · Zbl 1136.11325
[6] Marklof, J., Pair correlation densities of inhomogeneous quadratic forms, Ann. of Math. (2), 158, 419-471, (2003) · Zbl 1106.11018
[7] Marklof, J., Mean square value of exponential sums related to the representation of integers as sums of squares, Acta Arith., 117, 353-370, (2005) · Zbl 1075.11023
[8] Schmidt, W. M., Approximation to algebraic numbers, Enseign. Math. (2), 17, 187-253, (1971) · Zbl 0226.10033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.